New Mexico, 2004Damaging Wind in New Mexico, April 28, 2004
April 28, 2004 · NWS MAF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 1:08 PM MST, 5 hours 2 minutes earlier.
Area forecast discussion, Apr 28, 1:08 PM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT WED APR 28 2004
.SHORT TERM...
UPPER TROUGH OVER SOUTHERN PLAINS TODAY WILL REMAIN OVERNIGHT AS
MAIN CLOSED LOW OVER IDAHO ROTATES SOUTHWARD. ABUNDANT RESIDUAL
CLOUD COVER FROM SHORTWAVE MOVING THROUGH AREA TODAY WILL DECREASE.
EXPECT LESS CLOUD COVER TONIGHT SO WILL GO WITH LOWER OVERNIGHT
TEMPS THAN THIS MORNING. SHOULD STILL HAVE DEWPOINTS INTO THE 50S
ACROSS THE EASTERN HALF SO WILL KEEP TEMPS FROM FALLING TOO MUCH.
SHOWERS AND THUNDERSTORMS HAVE INCREASED WITH AFTERNOON HEATING...
MAY LEAVE SOME LOW POPS IN BUT OVERALL EXPECT PRECIP TO BE ON THE
DECREASE WITH LOSS OF DAYTIME HEATING AND SUBSIDENCE ON BACKSIDE ON
SHORTWAVE. ETA INDICATING ANOTHER WEAK SHORTWAVE WILL MOVE ACROSS
THE BIG BEND REGION SO WILL BUMP UP POPS THERE SLIGHTLY. REST OF
ZONES/GRIDS LOOK GOOD.
.LONG TERM...
UPPER LVL SHRTWV WILL BE JUST E OF W TX/SE NM BY 12Z THU...W/SW FLOW
ALOFT FOLLOWING AS CLOSED LOW CURRENTLY OVR S CNTRL ID DIGS S TOWARD
THE 4 CORNERS AREA BY 00Z FRI. SW SFC FLOW WILL SHARPEN UP A
DRYLINE OVR THE FAR ERN ZONES LATE FRI AFTERNOON...AND WILL
CONTINUE TO PINPOINT CONVECTIVE CHANCES THERE. LOW LVL MSTR WILL BE
MINIMAL...AND PBL CONVERGENCE LOOKS WEAK...SO WILL SCALE BACK SLGHT
CHC/S TO ISOLD. ON FRI...CLOSED LOW OPENS AND PASSES JUST TO THE N
OF THE FA. GIVEN THE TRACK OF THE LOW...AND TIGHTENING SFC PRESS
GRADS...THIS LOOKS TO BE A WIND EVENT VS. CONVECTION. EVEN SO...HWW
CRITERIA DOESN/T LOOK TO BE MET ATTM...AND WILL HOLD OFF ON A WATCH
FOR NOW.
THINGS CHANGE DRAMATICALLY FRI NIGHT AS A POTENT COLD FRONT MOVES
INTO THE NRN ZONES FRI EVENING...AND THRU KMAF NEAR OR AFTER
MIDNIGHT. GIVEN LOW LVL MSTR FIELDS...AND TDY/S RAINFALL...THIS
COULD POSE SOME FLOODING IN SERN ZONES. PRECIP GRIDS LOOK FINE
AREALLY...BUT WILL UP THE POPS SOME...AS LATEST SHORTER RANGE MODELS
CONTINUE TO DEPICT SUCH A SCENARIO. OTHERWISE...NW FLOW ALOFT
ENSUES BEFORE BROAD RIDGING SETS UP FOR A SLOW WARMUP INTO MIDWEEK.
&&
.FIRE WEATHER...
WILL CONTINUE THE FIRE WEATHER WATCH FOR THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS FOR THURSDAY AS APPROACH OF NEXT UPPER
LEVEL STORM SYSTEM STILL ON TRACK. WIND SHOULD BE UP... MAY NEED
HIGH WIND WARNING FOR GDP... BUT RH CALCULATIONS BASED ON GUIDANCE
INDICATES MIN RH ONLY AROUND MINIMUM CRITERIA. LATER SHIFTS WILL
HAVE TO MONITOR EXPECTED RH TO DETERMINE IF UPGRADE TO WARNING
NEEDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 56 88 63 87 / 20 10 0 0
CARLSBAD NM 53 86 54 80 / 0 0 0 0
DRYDEN TX 61 89 63 89 / 20 10 0 0
FORT STOCKTON TX 59 89 62 85 / 10 0 0 0
GUADALUPE PASS TX 54 81 50 72 / 0 0 0 0
HOBBS NM 55 86 55 79 / 10 0 0 0
MARFA TX 48 81 49 79 / 20 0 0 0
MIDLAND INTL AIRPORT TX 57 89 61 84 / 10 0 0 0
ODESSA TX 57 89 61 85 / 10 0 0 0
WINK TX 56 95 61 90 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH THURSDAY FOR THE GUADALUPE MOUNTAINS.
NM...FIRE WEATHER WATCH THURSDAY FOR THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS
&&
72/44Hazardous weather outlook, Apr 28, 11:30 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT WED APR 28 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
130 PM CDT (1230 PM MDT) WED APR 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY
ACROSS THE EASTERN PERMIAN BASIN... LOWER TRANS PECOS... AND BIG
BEND. ALTHOUGH MOST STORMS SHOULD BE NON-SEVERE... AN ISOLATED STORM
OR TWO MAY STRENGTHEN ENOUGH TO PRODUCE SEVERE WIND OR HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRY AND WARM CONDITIONS THURSDAY OVER THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS MAY BE CONDUCIVE FOR RAPID FIRE GROWTH
AND SPREAD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON AND
EVENING SOUTH OF A JEFF DAVIS TO BAKERSFIELD LINE.
Thunderstorm Wind, Eddy
- When
- April 28, 6:10 PM MST
- Where
- Eddy County, 2 mi W of Artesia
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.833, -104.433
A dry microburst resulted from high based thunderstorms over northern Eddy County. These storms later encountered deep low level moisture and intensified over rural sections of eastern Eddy County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Utah, April 28, 20041 injured · $12,000 · 72 kt wind · 10 events
- Frost and Freeze in West Virginia, April 28, 200420 events
- Damaging Winds and Lightning Strike in Minnesota, April 28, 200461 kt wind · 11 events
- High Wind in Minnesota, April 28, 2004$15,000 · 60 kt wind · 1 event
- Frost and Freeze in Ohio, April 28, 20049 events
- Frost and Freeze in West Virginia, April 28, 20045 events
- Frost and Freeze in Virginia, April 28, 20045 events
- Tornado and Hail in Texas, April 28, 2004F0 · 5 events
- Damaging Winds in Michigan, April 28, 200455 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, April 28, 200459 kt wind · 3 events
- Heavy Rain in Puerto Rico, April 28, 20043 events
- Marine Thunderstorm Winds in Lake Superior, April 28, 200455 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392564.